Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 4, 2019, 6:52 PM CDT for 4 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2019, 6:52 PM CDT (23:52 UTC)
- Expired
- Jul 4, 2019, 10:22 PM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395 WGUS53 KDMX 042352 FFWDMX IAC091-109-147-151-050545- /O.NEW.KDMX.FF.W.0019.190704T2352Z-190705T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Des Moines IA 652 PM CDT Thu Jul 4 2019 The National Weather Service in Des Moines has issued a * Flash Flood Warning for... Northeastern Pocahontas County in northwestern Iowa... Southern Kossuth County in north central Iowa... Northern Humboldt County in north central Iowa... Southeastern Palo Alto County in northwestern Iowa... * Until 1245 AM CDT. * At 650 PM CDT, emergency management reported thunderstorms producing heavy rain across the warned area. Up to 4 inches of rain have fallen in some locations. Flooding has prompted road closures in portions of Kossuth and Humboldt Counties already. * Some locations that will experience flooding include... Algona, West Bend, Whittemore, Wesley, Livermore, Corwith, Bode, Mallard, Lu Verne, Renwick, Cylinder, St. Joseph, Ottosen, Hardy, Rodman, St. Benedict, Irvington, Sexton, Stinson Prairie State Park and Algona Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4315 9397 4269 9397 4291 9471 4318 9454 $$ Krull
1 follow-up statement
069 WGUS73 KDMX 050322 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 1022 PM CDT Thu Jul 4 2019 IAC091-109-147-151-050332- /O.CAN.KDMX.FF.W.0019.000000T0000Z-190705T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pocahontas IA-Kossuth IA-Humboldt IA-Palo Alto IA- 1022 PM CDT Thu Jul 4 2019 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN POCAHONTAS...SOUTHERN KOSSUTH...NORTHERN HUMBOLDT AND SOUTHEASTERN PALO ALTO COUNTIES IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures and be aware of roads that may have been damaged from flooding. LAT...LON 4315 9397 4269 9397 4291 9471 4318 9454 $$ Krull
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:19 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 4, 3:19 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 319 PM CDT Thu Jul 4 2019 .DISCUSSION.../Tonight through Thursday/ Issued at 319 PM CDT Thu Jul 4 2019 The summer doldrums continue, with persistent generally low-end rain/thunderstorm chances for the next several days, consistent with thinking on previous shifts. From tonight through Saturday night Iowa will continue to reside beneath weak, roughly zonal flow aloft, through which a series of subtle shortwave impulses will move. In the lower levels this will translate to similarly light and somewhat variable flow, with multiple synoptic and outflow boundaries wobbling around the region, providing foci for convective development at times but with no substantial temperature gradients or wind shifts given the low wind speeds expected. This scenario will result in a continuation of periodic isolated to scattered thunderstorm development with little predictability in terms of precise timing or location, thus the persistence of slight chance/chance POPs in the forecast. Currently one of the aforementioned weak boundaries resides across far north/northwest Iowa and short-term model guidance supports convective development within that area this evening. However, there is little to no shear or organized forcing mechanism, so the threat of severe weather is low and any storms that do form should dissipate early tonight, after sunset, as they will largely be diurnally driven. Elsewhere in our forecast area, any storms this evening will be very isolated. We should then see a relative lull overnight, from midnight into Friday morning, with again any storms being very isolated. Meanwhile a mid-level impulse moving off the Rockies this evening will generate one or more large MCSs over the high plains of western Nebraska and South Dakota tonight, which will then progress eastward across those states overnight. As they approach Iowa from the west on Friday morning they should gradually weaken, and there is considerable uncertainty as to whether they will impact our forecast area or pass by to the north and/or south, and what intensity they would have by the time they get this far, if they do impact us. In addition, even aside from this/these MCS/s, the shortwave that initially produced them will also move overhead sometime late Friday and, while it will have dampened noticeably by that time, may generate more convection tomorrow afternoon/evening. While the overall environment is still not terribly supportive of severe weather, with a bit better lift and instability and with the possibility of impact by the morning/midday MCS/s, SPC is advertising a broad marginal severe weather risk for Friday and this certainly seems justified. Friday night into Saturday may continue to see additional showers and storms, depending on the timing of the forcing impulse which is faster in the NAM but slower in the EC/GFS. Regardless, by Saturday things should start to clear out a bit and any severe weather threat will be even lower, and by the end of the day we will finally start to see a subtle pattern change in wake of the earlier shortwave trough. This will manifest as a subtle building of weak ridging aloft, and at the surface most of the nebulous boundaries pushing through and bringing light north/northwest flow to most of Iowa and making for slightly, and I do mean slightly, cooler and drier weather from Sunday into Monday. In the extended, a mid-level thermal ridge will cross Iowa around Monday night and bring at least a brief return of somewhat warmer weather, though not nearly to the levels we saw last weekend. Immediately behind the axis of the mid-level ridge, the trough pushing it eastward will bring a return of more substantial thunderstorm chances sometime between Monday night and early Wednesday, though the details are muddled at this point, and then in wake of this trough probably another relatively dry and quiet period, though it is unknown how long that will last in the latter half of next week. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1240 PM CDT Thu Jul 4 2019 VFR conditions will prevail through the TAF period, with a couple of marginal exceptions. First, a field of low cumulus clouds currently developing per satellite imagery may produce brief MVFR ceilings in the next couple of hours, mainly at DSM/OTM, before base heights rise above 3000 ft AGL. Second, isolated to scattered thunderstorms are expected to redevelop late this afternoon into early tonight. Probability of effects at a given terminal are low, but highest at FOD/MCW where a TEMPO group for VCTS is maintained. Amendments may be necessary if SHRA/TSRA is approaching a particular terminal later today/tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Jul 4, 3:37 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CDT Thu Jul 4 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-051100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CDT Thu Jul 4 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Widely scattered thunderstorms will redevelop late this afternoon into tonight, mainly in northern and northwestern Iowa where a few storms could produce strong wind gusts and locally heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances will persist intermittently at least through Saturday and perhaps into Sunday. Isolated severe storms and locally heavy rain will remain possible at times. Additional thunderstorms will return between Monday night and Wednesday. The severe weather threat for next week will be evaluated in more detail in later outlooks. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week, but generally unlikely. Lee
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Union | 24 min |
| Jul 3, 7:25 PM CDT | Flash Flood Warning | DMX | Union | 6 hr |
| Jul 3, 9:14 PM CDT | Areal Flood Warning | DMX | Boone, Story | 12 hr |
| Jul 4, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 43 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.